A top official from the European Medicines Agency (EMA) has acknowledged that there is a link between AstraZeneca COVID-19 vaccine and blood clots, but the cause is not yet clear, AFP reports.
“In my opinion, we can say it now, it is clear there is a link with the vaccine. But we still do not know what causes this reaction,” AFP quotes EMA head of vaccines Marco Cavaleri to have said in an interview with Italy’s Il Messaggero newspaper.
Cavaleri added that “in the next few hours, we will say that there is a connection, but we still have to understand how this happens”.
A number of countries – mostly in Europe – have stopped administering the AstraZeneca shots, citing potential adverse effects including possible blood clots.
The European regulator has however repeatedly noted that the benefits of the AstraZeneca vaccine in preventing COVID-19, with its associated risk of hospitalization and death, outweigh the risks of side effects.
The World Health Organization has also given the jabs a greenlight to continue being administered.
Pressure however continues to rise with reports of more deadly side-effects associated with the vaccine.
The UK’s Medicines and Healthcare Products Regulatory Agency announced over the weekend that seven people had dies from unusual blood clots after getting the AstraZeneca vaccine.
Further data revealed that some 30 people out of 18 million vaccinated by 24 March had these clots.
It is still not clear if they are just a coincidence or a genuine side effect of the vaccine.
EMA said last week it continues to work with the national authorities in the EU Member States to ensure that suspected cases of unusual blood clots are reported, and that the cases are being analyzed.
The agency’s safety committee is expected to issue an updated recommendation during its plenary meeting scheduled to be held between 6–9 April.